Try it
Anaesthesia · Intravenous and inhalational agents: transdermal fentanyl and fever
Sample itemA man using a transdermal fentanyl patch for cancer pain develops a fever of 39.5 degrees C and becomes drowsy with slow respiration. What is the explanation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Fever increases absorption of fentanyl from the patch
Heat and fever increase skin blood flow and the rate of fentanyl absorption from the patch, so plasma levels rise and toxicity can occur. Patients are advised to avoid heat pads, and the patch is removed if toxicity is suspected, with naloxone as needed.
Option by option
A. Fever increases absorption of fentanyl from the patch (correct)
Correct. Warmer skin and increased blood flow raise absorption.
B. Fever releases fentanyl stored in muscle
Fentanyl is not stored in muscle and released by fever.
C. Fever converts fentanyl to an active metabolite
Fentanyl is metabolised to inactive norfentanyl.
D. Fever decreases hepatic metabolism of morphine metabolites
The patient is on fentanyl, not morphine.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…